Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS Des Moines, IA

May 8, 2004Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2004, 6:32 AM CDT for Webster County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 6:32 AM CDT (11:32 UTC)
Expired
May 8, 2004, 7:00 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KDMX 081132
SVRDMX
IAC187-081200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF FORT DODGE

* UNTIL 700 AM CDT

* AT 626 AM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER
  FORT DODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES SOUTH OF VINCENT AROUND 645 AM AND
  NEAR DUNCOMBE AROUND 650 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4262 9424 4244 9425 4242 9397 4264 9398

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:30 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 8, 3:30 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SUN MAY 8 2004

.DISCUSSION...
FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR
TERM. DECAYING MCS OVER FA ATTM.  LINGERING EARLY MORNING PCPN
SHOULD CONTINUE TO DIMINISH.  MCS SHOULD LEAVE A DECENT BOUNDARY
SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO
THE NORTH.  S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH
ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS.  ETA/GFS SIMILAR HAVING
FRONT APPROACHING NW IA BY MAX HEATING.  IMPACT OF MESOSCALE
BOUNDARY TODAY OVER FA IN QUESTION.  FOR NOW NOT FORECAST ANY
DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY
AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM
SECTOR.  ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO
FA AFTER DARK.  CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT
RECEIVED VERY HEAVY RAIN TONIGHT.  FRONTAL BOUNDARY SHOULD STALL BY
THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY
NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF
DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR
TSTMS ALONG AND JUST NORTH OF BOUNDARY.  WARMER TEMPS ON TAP FOR
TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT
24 HOURS SLOWER THAN YESTERDAYS RUN.  CONFIDENCE IN FROPA TIMING LOW
SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JOHNSON
Hazardous weather outlook, May 8, 5:06 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
506 AM CDT SAT MAY 8 2004

IAZ004>007-015>017-023>028-033>039-091100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
506 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF A WATERLOO...TO FORT DODGE TO SAC CITY
LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING ACROSS NORTHERN IOWA.  THE STORMS SHOULD CONTINUE
THROUGH THE EVENING HOURS.  THERE IS A SLIGHT RISK OF SEVERE WEATHER
FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY BEFORE
8 PM. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS FROM 5 PM
UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT.  IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

IAZ044>050-057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
506 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT....WITH ISOLATED
SEVERE WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.  THE MOST LIKELY TIME FOR SEVERE WEATHER TO
OCCUR IS FROM 10 PM UNTIL 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND
AGAIN ON WEDNESDAY.  DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE
PRIMARY THREATS SUNDAY NIGHT AND MONDAY.  HEAVY RAIN WILL ALSO BE
POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE
FAVORED ON WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.

JOHNSON

In the hours before

Special weather statement, May 8, 1:50 AM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
150 AM CDT SAT MAY 8 2004

IAZ027-028-037>039-044>050-080900-

...SEVERE THUNDERSTORM WATCH #160 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  BLACK HAWK            BOONE                 BREMER
  BUTLER                CARROLL               CRAWFORD
  GREENE                GRUNDY                HARDIN
  MARSHALL              STORY                 TAMA

IAZ004>007-015>017-023>026-033>036-080900-

...SEVERE THUNDERSTORM WATCH #160 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  CALHOUN               CERRO GORDO           EMMET
  FRANKLIN              HAMILTON              HANCOCK
  HUMBOLDT              KOSSUTH               PALO ALTO
  POCAHONTAS            SAC                   WEBSTER
  WINNEBAGO             WORTH                 WRIGHT
Local storm report, May 8, 2:51 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
251 AM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HAIL             GRAETTINGER             43.24N 94.75W
05/08/2004  0.75 INCH        PALO ALTO          IA   COUNTY OFFICIAL

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:07 AM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
May 8, 2:25 AM CDTSevere Thunderstorm WarningDMXKossuth35 min
May 8, 2:40 AM CDTSevere Thunderstorm WarningDMXWinnebago50 min
May 8, 3:03 AM CDTSevere Thunderstorm WarningDMXHancock42 min
May 8, 3:15 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
May 8, 4:48 AM CDTSevere Thunderstorm WarningDMXCerro Gordo27 min
May 8, 10:49 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
May 8, 11:05 AM CDTSevere Thunderstorm WarningDMXTama25 min
May 8, 3:52 PM CDTSevere Thunderstorm WarningDMXBoone, Story23 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningDMXGreene36 min
May 8, 4:58 PM CDTSevere Thunderstorm WarningDMXBremer32 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningDMXGreene30 min
May 8, 5:13 PM CDTSevere Thunderstorm WarningDMXHardin47 min
May 8, 5:16 PM CDTSevere Thunderstorm WarningDMXHamilton29 min
May 8, 5:25 PM CDTSevere Thunderstorm WarningDMXGreene35 min
May 8, 5:30 PM CDTSevere Thunderstorm WarningDMXBoone30 min
May 8, 5:31 PM CDTSevere Thunderstorm WarningDMXHamilton59 min
May 8, 6:03 PM CDTSevere Thunderstorm WarningDMXHardin42 min
May 8, 6:05 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie25 min
May 8, 6:19 PM CDTTornado WarningDMXDallas, Guthrie26 min
May 8, 6:21 PM CDTTornado WarningDMXDallas, Guthrie24 min
May 8, 6:46 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie29 min
May 8, 6:50 PM CDTSevere Thunderstorm WarningDMXTama40 min
May 8, 6:57 PM CDTTornado WarningDMXDallas, Guthrie33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.